Maryland, 2018

Flooding and Heavy Rain in Maryland, September 7 to 10, 2018

September 7 to 10, 2018 · NWS PBZ · 4 events in 1 county or zone

Tropical Storm Gordon came ashore along the central Gulf Coast on the night of September 4th. The tropical cyclone dissipated over Missouri by the night of September 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Tropical Storm Gordon came ashore along the central Gulf Coast on the night of September 4th. The tropical cyclone dissipated over Missouri by the night of September 7th. Moisture from the decaying tropical system interacted with a surface low and frontal boundary, spreading heavy rainfall across Garrett County over a 3 day period. 72 hour totals ranged from 2 inches to a little over 7 inches. Numerous roads were reported to be closed on September 9th due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 6, 6:57 PM EST, 5 hours 3 minutes earlier.

Area forecast discussion, Sep 6, 6:57 PM EST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
757 PM EDT Thu Sep 6 2018

.SYNOPSIS...
Showers and thunderstorms continue to wind down Thursday
evening ahead of a cold front that will push through the region
by Friday morning. Wet weather will continue through the early
part of next week as the remnants from tropical system Gordon
approach the area.

&&

.NEAR TERM /THROUGH FRIDAY/...
615pm update...Showers and storms winding down as weak surface
boundary slowly moves toward the southeast. The upper level
support is also drifting to the east, so expect all of the
activity to diminish this evening.

Lows will be warm / above average once again overnight as cloud
cover and warmer-than-typical air will keep temperatures in the
60s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday and Saturday will be much cooler than the first portions
of this week as somewhat cooler air filters under persistent
overcast sky. A quasi-zonal area of mid-level convergence north
of the surface front will set-up somewhere near or just south
of the Mason-Dixon line. This will act as a focus for showers
and perhaps a thunderstorm for Friday evening through much of
Saturday. Rainfall totals through Saturday will generally be
light.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The confidence in a heavy rainfall event Sunday and Monday
continues to increase.

The remnants of Gordon begin to move northeast into the region
Saturday night and Sunday. The aforementioned frontal boundary
will begin to push northward. Model guidance is in good
agreement with the placement of Gordon, though slight shifts in
track and mesoscale morphology will ultimately determine
precipitation totals. Global models and GFS ensembles have
become more tightly clustered regarding rainfall totals. A
widespread area of 2-4 inches appears likely, with higher
amounts possible where the mesoscale banding sets up.

Rainfall will come to an end by Monday night in most areas,
with the exception of the ridges which will see showers stay
around for a bit longer.

Afterwards, models are in good agreement with an amplified
upper trough/ridge pattern shaping up by mid-week. However,
model disagreement does exist with the forecast for Hurricane
Florence and how it may (or may not) affect sensible weather
across the eastern CONUS, including the Pittsburgh region.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Temporary vsby restrictions this hour at KDUJ where some of the
last remaining SHRA is. Weak cold air advection behind the
front and abundant boundary layer moisture should support a
transition to MVFR conditions overnight/early morning at all
sites except KPIT which remains VFR with TEMPO vis/ceiling MVFR
restrictions around sunrise. IFR vsbys with denser fog are
expected at KFKL, KDUJ, and KHLG overnight where ample rainfall
has occurred this evening. VFR conditions should return to all
sites by 16Z.

Outlook...
General restrictions are possible Friday with lower clouds.
Periodic restrictions are possible through the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 6, 3:06 PM EST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
406 PM EDT Thu Sep 6 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-072015-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
406 PM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The remnants of tropical depression Gordon will interact with a
stalled front across the region over the weekend. Showers and
thunderstorms with persistent heavy rain may lead to the potential
for flooding through Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Garrett

When
September 7, 12:00 AM EST to September 9, 3:16 PM EST
Where
Garrett County, 0.53 mi E of Mtn Lake Park
Reported by
CoCoRaHS
Coordinates
39.400, -79.370

A CoCoRaHs site in Mountain Lake Park, MD recorded a rainfall total from Friday (Sept 7th) to Sunday (Sept 9th) of 4.41 inches.

Heavy Rain, Garrett

When
September 7, 7:00 AM EST to September 10, 7:00 AM EST
Where
Garrett County, 1.79 mi ENE of Bond
Reported by
CoCoRaHS
Coordinates
39.507, -79.088

CoCoRaHS observer reported 72 rainfall total of 6.95 inches; location 2 miles WSW of Warnocks.

Flood, Garrett

When
September 9, 8:30 AM EST to 11:15 AM EST
Where
Garrett County, 0.74 mi SSW of Bittinger to 0.87 mi SSW of Bittinger
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.590, -79.236

The local emergency manager reported SR 495 is closed due to flooding.

Flood, Garrett

When
September 9, 12:25 PM EST to 5:25 PM EST
Where
Garrett County, Weber to 0.75 mi WNW of Weber
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.400, -79.400

The local 911 Center reported up to 20 roads are closed throught the county due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785463, 785603, 785465, 785466.